Georgia, 2023

Flash Flooding and Damaging Winds in Georgia, September 14, 2023

September 14, 2023 · NWS FFC · 17 events in 4 counties and zones

A lingering boundary combined with an approaching shortwave to provide enough support and instability to support numerous showers and thunderstorms, including a few strong to severe storms. 25 inches in 15 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$454,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A lingering boundary combined with an approaching shortwave to provide enough support and instability to support numerous showers and thunderstorms, including a few strong to severe storms. A severe thunderstorm over downtown Atlanta produced extremely high rainfall rates, accumulating 1 to 1.25 inches in 15 minutes. In total, this area received 2.5 to 3.0 inches, but in an hour or less, resulting in significant flash flooding of Atlanta landmarks and residential areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 14, 12:37 PM EST, 6 minutes earlier.

Area forecast discussion, Sep 14, 12:37 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
137 PM EDT Thu Sep 14 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 456 AM EDT Thu Sep 14 2023

Key Messages:

 - Patchy fog has developed overnight in portions of central
   Georgia, especially around rivers and other bodies of water.
   SPS for patchy dense fog will be issued through morning hours.

 - Scattered thunderstorms possible again today, tonight, and
   tomorrow across much of north and central Georgia. Severe chances
   are low, but a few strong storms capable of strong winds and
   small hail are possible.

Today:

Patchy dense fog is being measured at various stations across
central Georgia this morning. Satellite shows shallow westward
advection of moisture across much of the CWA with a stalled boundary
in place very close to the I-85 corridor. The Nighttime Microphysics
product highlights fog that appears to be forming mostly on our
larger bodies of water (lakes and rivers) in central Georgia and
then being advected westward from there. Given trends and that the
area remains mostly clear of thicker cloud cover, have issued an SPS
for patchy dense fog. Take it easy out there this morning, as
visibilities may quickly drop to near zero in spots while driving.

For north Georgia, that stalled boundary is isentropically lifting
the moisture overrunning it giving us some morning cloud cover.
Cloud cover will likely burn off with morning sunlight. Diurnal
convection will be possible again this afternoon across much of the
CWA, though best chances should be across central Georgia where
better moisture is available. Average MUCAPE values in the HREF
ensemble are around 1500 J/kg in central Georgia, lowering as you
get towards north Georgia. Combined with not much in the way of
shear, not expecting anything too spicy today once again, though
won't rule out something strong in central Georgia.

Tonight:

Hurricane Lee will continue its northward acceleration off
the eastern seaboard, and when combined with the sfc high pressure
to the north, will bring an actual backdoor/wedge front that will
have a more continental (less moist) airmass that drives into parts
of the CWA. HRRR in particular has been aggressive with firing up
some overnight convection along that boundary, though the
placement seems to be changing a bit run to run. Have left some
PoPs in place during the early morning hours along and south of
I-20 as a result.

Friday:

Placement of the backdoor front will determine storm chances. Those
south and west of it will have thunderstorm chances - those behind
it will likely be dry. Have bisected the CWA with PoPs from NW to
SE, increasing chances as you move to the SW to represent confidence
in where boundary may be. Expect this to be refined a bit more with
later forecast issuances. The good news is that instability looks to
be even less than Thursday, so severe chances should remain low,
even with forcing of front.

Lusk

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 456 AM EDT Thu Sep 14 2023

Key Messages:

 - Scattered thunderstorms are expected near the Georgia Alabama
   border on Saturday.

 - A cold front should result in more widespread rainfall and
   thunderstorm activity on Sunday.

Over the Weekend:

For Saturday the main concern will be the potential for
thunderstorms in northwest Georgia and along the Georgia Alabama
border. The main driver of any convection should be a weak shortwave
tracking through the Tennessee Valley as it interacts with a south
to north instability axis along the Georgia Alabama border. With the
shortwave likely arriving in the afternoon the peak storm potential
should correspond with peak heating. Thus the greatest storm risk
should be between 2 PM and 8 PM, though storms may occur outside
this time window. Though shear and mid level lapse rates will
probably be lacking, there may be enough instability (1500-2500
j/kg) to support a limited downburst wind threat.

A more pronounced upper level trough and well defined cold front
will sweep into the region Sunday. The trend towards a quicker
frontal passage/trough axis arrival has continued over the last
couple of model runs. There is now a legitimate chance (20-40%) for
convection to be ongoing in northwest or western Georgia as soon as
Sunday morning. If this holds, the timing could limit the potential
for stronger storms to portions of central and eastern Georgia where
diurnal heating may be maximized Sunday afternoon. In any case it
looks like storms could be fairly widespread in the region Sunday,
and anyone with outdoor activities should plan for possible
interruptions.

On the whole the temperature forecast through the weekend remains
unchanged. We continue to anticipated highs in the 78 to 83 degree
range for most areas Saturday and Sunday. As is typically the case
the mountains of north Georgia will be a bit cooler (highs in the
mid 70s). Highs over central Georgia could also sneak into the upper
80s on Sunday if cloud cover isn't to widespread.

Pondering on Next Week:

After the weekend trough moves through the region should be left
with uneventful weather to start the upcoming workweek. Both the EPS
and GEFS means bottom out PW values around 0.75 inches on Tuesday.
If this occurs it would limit instability and keep the region dry.
Confidence in the precipitation forecast decreases beyond Tuesday.
Though the timing in the models looks like a dart board being
targeted by a tipsy sailor, there are signals for weak troughing
over the Southeast some time between Wednesday and Friday. Depending
on how this pans out we could see storm chances return to the region
during the second half of the workweek. The temperature guidance
keeps highs in the 80s for all of next week. Per the NBM 25th to
75th percentiles, the range of potential highs would be 82 to 87
degrees all week. We didn't see any compelling reasons to deviate
from these values, thus our forecast remains very close to the base
NBM output.

Albright

&&

.AVIATION...
(18Z TAFS)
Issued at 129 PM EDT Thu Sep 14 2023

SHRA/TSRA have begun developing near ATL/CSG TAF sites with
coverage expected to continue to increase through the afternoon.
Coverage will be maximized through 00Z before diminishing
somewhat. However, a lingering boundary will provide the potential
for additional SHRA/TSRA development after 06Z. Cigs will be VFR
outside of SHRA/TSRA, mainly 3500-5000 ft. Potential for MVFR cigs
increases after 09-11Z. Winds will remain E from 5-10 kts.

//ATL Confidence...18Z Update...
Medium confidence on cigs and overnight shra/trsa coverage.
High confidence on winds.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  79  60  80 /  30  20  10  10
Atlanta         66  80  64  80 /  30  30  10  20
Blairsville     58  75  57  75 /  30  10  10  30
Cartersville    66  80  64  80 /  30  20  10  30
Columbus        69  83  68  82 /  40  60  30  40
Gainesville     65  78  62  78 /  30  10  10  20
Macon           68  81  65  81 /  50  50  10  10
Rome            64  83  65  81 /  20  20  20  40
Peachtree City  65  80  63  79 /  30  40  10  20
Vidalia         71  83  65  83 /  40  50  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Lusk
LONG TERM....Albright
AVIATION...RW
Hazardous weather outlook, Sep 14, 3:21 AM EST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
421 AM EDT Thu Sep 14 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
421 AM EDT Thu Sep 14 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected today. The greatest storm
coverage should occur in central Georgia and over the mountains
of northern Georgia. An isolated storm with strong or severe
downburst winds may occur. The peak period for storm activity
should be between 3 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thunderstorms will occur in the region
Friday, Saturday and Sunday. A couple of strong or severe storms
can't be ruled out, but widespread severe weather is not
anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 14, 12:42 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
142 PM EDT Thu Sep 14 2023

GAZ033-045-055-141815-
North Fulton GA-Clayton GA-DeKalb GA-
142 PM EDT Thu Sep 14 2023

...A strong thunderstorm will impact portions of southwestern DeKalb,
central Fulton and north central Clayton Counties through 215 PM
EDT...

At 142 PM EDT, a strong thunderstorm was over Grant Park-Zoo Atlanta,
or near Atlanta, moving southeast at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Atlanta, Decatur, East Point, Forest Park, Grant Park-Zoo Atlanta,
Belvedere Park, Candler-Mcafee, Midtown, Druid Hills, West End, Sweet
Auburn, Turner Field, Kirkwood, Cascade Heights, Lakewood Park,
Conley, East Lake, Gresham Park, Little Five Points, and Atlantic
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3380 8442 3375 8425 3362 8434 3365 8438
      3365 8435 3366 8436 3369 8444 3372 8448
TIME...MOT...LOC 1742Z 295DEG 6KT 3372 8437

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 45 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
September 14, 12:43 PM EST to 12:45 PM EST
Where
Fulton County, 2.37 mi SSE of Atlanta
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.741, -84.378

Large tree uprooted at SE corner of Broyles St SE and Sydney St SE.

Thunderstorm Wind, Fulton

When
September 14, 12:45 PM EST to 12:47 PM EST
Where
Fulton County, 2.43 mi WSW of Atlanta
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.762, -84.441

Tree and several powerlines down Southwest of the community of Bankhead between Martin Luther King Jr Drive Southwest and US278.

Flash Flood, Fulton

When
September 14, 1:00 PM EST to 4:00 PM EST
Where
Fulton County, 1.38 mi S of Atlanta to 1.62 mi SSE of Atlanta
Cause
Heavy Rain
Property damage
$40,000
Reported by
Public
Coordinates
33.750, -84.400

The public reported deep, swiftly moving water in areas around the Garnett MARTA station, flooding roadways and carrying multiple vehicles in the flow. Radar estimates indicate that between 2.5 and 3 inches of rain occurred over the area in under an hour, resulting in the flash flooding.

Flash Flood, Fulton

When
September 14, 1:00 PM EST to 4:00 PM EST
Where
Fulton County, 2.45 mi ENE of Ft Mc Pherson to 3.35 mi NNW of Atlanta
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.719, -84.415

The Emergency Manager relayed more than 40 reports of water rescues, dozens of stalled vehicles, and several flooded buildings and student dorms at Clark Atlanta University. These reports were concentrated around Peoplestown, Vine City and Atlanta University Center Consortium as well as downtown Atlanta south of 10th street. Vehicles parked near Northside Drive and Martin Luther King Jr. Drive were washed into a parking lot near Mercedes-Benz Stadium. Cars could be seen in piles along streets, covered in mud. Radar estimates indicate that between 2.5 and 3 inches of rain occurred over the area in under an hour, resulting in the flash flooding.

Flash Flood, Fulton

When
September 14, 1:00 PM EST to 4:00 PM EST
Where
Fulton County, 0.9 mi SE of Atlanta to 0.64 mi SSE of Atlanta
Cause
Heavy Rain
Property damage
$200,000
Reported by
Public
Coordinates
33.760, -84.390

The public reported street flooding near and inundation of the Georgia Aquarium and World of Coca-Cola, forcing their temporary closure. Radar estimates indicate that between 2.5 and 3 inches of rain occurred over the area in under an hour, resulting in the flash flooding.

Thunderstorm Wind, Fulton

When
September 14, 1:04 PM EST to 1:06 PM EST
Where
Fulton County, 2.59 mi NNE of Lakewood Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.716, -84.357

Large oak tree downed in yard of home in area of Bruce Cir SE and Pontiac Pl SE.

Thunderstorm Wind, Fulton

When
September 14, 1:04 PM EST to 1:06 PM EST
Where
Fulton County, 2.04 mi NNE of Lakewood Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
33.706, -84.353

Tree down along Henry Thomas Dr SE .

Thunderstorm Wind, Fulton

When
September 14, 1:05 PM EST to 1:07 PM EST
Where
Fulton County, 2.37 mi NNE of Lakewood Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.710, -84.350

Large tree downed in the 1500 Block of Moreland Ave SE.

Thunderstorm Wind, Spalding

When
September 14, 1:05 PM EST
Where
Spalding County, 1.45 mi NNE of East Griffin
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.269, -84.238

Tree down on 900 block of North Second Street in Griffin.

Thunderstorm Wind, Houston

When
September 14, 3:35 PM EST to 3:37 PM EST
Where
Houston County, 0.69 mi S of Wrights Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.590, -83.650

Tree down in roadway on 300 Sterling Drive.

Thunderstorm Wind, Houston

When
September 14, 3:40 PM EST to 3:42 PM EST
Where
Houston County, 1.92 mi SSE of Wrights Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.576, -83.633

Tree down on home on 200 block of Shenandoah Trail.

Thunderstorm Wind, Houston

When
September 14, 3:43 PM EST to 3:45 PM EST
Where
Houston County, 1.89 mi SSE of Wrights Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.575, -83.638

Tree down on powerline near Feagin Mill Rd and Bent Tree Ave.

Thunderstorm Wind, Houston

When
September 14, 3:45 PM EST to 3:47 PM EST
Where
Houston County, 0.58 mi W of Bonaire
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.550, -83.610

Tree on powerline on 500 block of County Rd.

Thunderstorm Wind, Houston

When
September 14, 3:48 PM EST to 3:50 PM EST
Where
Houston County, 0.61 mi WNW of Claybed
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.524, -83.609

Tree down on 100 block of Solomon Rd.

Thunderstorm Wind, Houston

When
September 14, 4:00 PM EST to 4:02 PM EST
Where
Houston County, 0.58 mi E of Houston Lake
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.500, -83.660

Tree down on 800 block of Hawks Nest Dr.

Thunderstorm Wind, Twiggs

When
September 14, 4:10 PM EST to 4:12 PM EST
Where
Twiggs County, 3.12 mi SE of Jeffersonville
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.650, -83.310

Tree down on Hwy 80 near the Turkey Creek Bridge.

Thunderstorm Wind, Houston

When
September 14, 5:35 PM EST to 5:37 PM EST
Where
Houston County, 1.71 mi WNW of Kings Crossing
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.581, -83.626

Tree in road along Fox Glen Dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141903, 1141902, 1141640, 1141647, 1141650, 1141905, 1141906, 1141904, 1141907, 1141915, 1141913, 1141909, 1141911, 1141912, 1141914, 1141908, 1141910.